Alert archive / Massachusetts / Small Craft Advisories in 2021
Small Craft Advisory 114, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Dec 2, 2021, 2:46 AM EST. It took effect at Dec 2, 2021, 7:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2021, 2:46 AM EST (07:46 UTC)
- In effect from
- Dec 2, 2021, 7:00 AM EST
- Expired
- Dec 2, 2021, 3:14 PM EST
- In force
- 8 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
669 WHUS71 KBOX 020746 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 246 AM EST Thu Dec 2 2021 ANZ250-254>256-022200- /O.UPG.KBOX.GL.A.0026.211202T2100Z-211204T0000Z/ /O.NEW.KBOX.GL.W.0036.211202T1800Z-211204T0000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 246 AM EST Thu Dec 2 2021 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST FRIDAY... * WHAT...West winds 20 to 30 kt with gusts up to 35 kt and seas 7 to 10 feet expected. * WHERE...In Massachusetts coastal waters, Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary, Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm and Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...From 1 PM this afternoon to 7 PM EST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ231>235-237-251-022200- /O.UPG.KBOX.GL.A.0026.211202T2100Z-211204T0000Z/ /O.NEW.KBOX.SC.Y.0114.211202T1200Z-211204T0000Z/ Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Block Island Sound- Massachusetts Bay and Ipswich Bay- 246 AM EST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST FRIDAY... * WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 3 to 5 feet expected. * WHERE...Portions of Massachusetts coastal waters and Rhode Island coastal waters. * WHEN...From 7 AM this morning to 7 PM EST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ230-236-022200- /O.UPG.KBOX.GL.A.0026.211202T2100Z-211204T0000Z/ /O.NEW.KBOX.SC.Y.0114.211202T1800Z-211204T0000Z/ Boston Harbor-Narragansett Bay- 246 AM EST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST FRIDAY... * WHAT...West winds 15 to 20 kt with gusts up to 30 kt and waves 2 to 4 feet expected. * WHERE...In Massachusetts coastal waters, Boston Harbor. In Rhode Island coastal waters, Narragansett Bay. * WHEN...From 1 PM this afternoon to 7 PM EST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Gaucher
1 follow-up statement
912 WHUS71 KBOX 022014 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 314 PM EST Thu Dec 2 2021 ANZ231>235-237-251-030915- /O.UPG.KBOX.SC.Y.0114.000000T0000Z-211204T0000Z/ /O.EXB.KBOX.GL.W.0036.000000T0000Z-211203T1800Z/ Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Block Island Sound- Massachusetts Bay and Ipswich Bay- 314 PM EST Thu Dec 2 2021 ...GALE WARNING IN EFFECT UNTIL 1 PM EST FRIDAY... * WHAT...West winds 15 to 25 kt with gusts up to 40 kt and seas 4 to 7 feet. * WHERE...Portions of Massachusetts coastal waters and Rhode Island coastal waters. * WHEN...Until 1 PM EST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ230-236-030915- /O.UPG.KBOX.SC.Y.0114.000000T0000Z-211204T0000Z/ /O.EXB.KBOX.GL.W.0036.000000T0000Z-211203T1500Z/ Boston Harbor-Narragansett Bay- 314 PM EST Thu Dec 2 2021 ...GALE WARNING IN EFFECT UNTIL 10 AM EST FRIDAY... * WHAT...West winds 10 to 20 kt with gusts up to 35 kt and waves 1 to 3 feet. * WHERE...In Massachusetts coastal waters, Boston Harbor. In Rhode Island coastal waters, Narragansett Bay. * WHEN...Until 10 AM EST Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ250-254>256-030915- /O.EXT.KBOX.GL.W.0036.000000T0000Z-211203T1800Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 314 PM EST Thu Dec 2 2021 ...GALE WARNING NOW IN EFFECT UNTIL 1 PM EST FRIDAY... * WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 feet. * WHERE...In Massachusetts coastal waters, Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary, Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm and Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 1 PM EST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 2, 12:35 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Dec 2, 12:35 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1235 AM EST Thu Dec 2 2021
.SYNOPSIS...
Clouds and scattered light sprinkles/flurries move into our
area overnight as a warm front approaches from the southwest.
The warm front brings breezy and mild conditions Thursday, with
scattered rain showers continuing. A cold front crosses the
region Thursday night. A couple of weather systems race through
Southern New England Friday through Wednesday, with potential
for snow changing to rain on Sunday night and Monday, and again
on Tuesday night and Wednesday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
10PM Update:
Temperatures will hold steady in the upper-20s and mid-30s over
the next hour or two before slowly increasing as warm air
advects from the south/southwest. Coldest temperature as of 10PM
is Bedford at 27F and warmest is Nantucket at 47F. High res
models show an upswing with the temperatures starting around
midnight. Otherwise the forecast remains on tract. See previous
forecast discussion below.
645 PM Update...
High clouds are over Southern New England, with mid-level clouds
moving into the Hudson Valley and lower clouds moving up from
Western PA. Expect lowering and thickening clouds during the
night. The leading edge of precipitation was in Western PA and
trends to the CT Valley 4-5 AM, Worcester Hills 5-6 AM, and
Boston Metro 6-7 AM. Areas along and northwest of I-84 and I-495
may start as light snow but change to rain in the morning. Areas
to the south should be all rain.
Only minor changes to the forecast elements. Overall, the
forecast looks on target. Min temps overnight still expected in
the upper 20s to mid 30s.
Previous Discussion...
Tonight: A warm front approaches our region from the southwest.
Expecting a gradual/continued increase in moisture across our area
as the night wears on. Cloud cover had scattered out with
sunset, but expect skies to become cloudy this evening. Sufficient
moisture and lift to produce scattered rain and snow showers
within our area, mainly after midnight once the lower levels
saturate. For QPF, up to a few hundredths of an inch is
possible. Best chance for snow showers will be across the far
interior including the northern Worcester Hills, with a trace of
snow accumulation possible on grassy surfaces.
Anticipating falling temps this evening, bottoming out in the upper
20s to mid 30s for much of the area. Then temps nudge upward during
the overnight with light south winds.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Thursday: Warm air and higher dew points push into the region under
breezy SW winds, while a cold front approaches from the west. There
will be sufficient low and mid level moisture in place to allow for
isolated to scattered rain showers, with light QPF.
Although mild highs in the upper 40s and 50s are expected, the gusty
SW winds will make it feel not as mild. Winds at H925 range from 30-
40 kts during peak heating. While warmer air aloft may limit full
mixing potential, still thinking we'll have gusts 20-25 mph across
much of the area, with gusts 25 to near 35 mph possible along the
south coast, Cape and Islands.
Thursday Night: Cold front sweeps across southern New England during
the evening. Scattered rain showers will be possible until the front
passes. Exception is along the east slopes of the Berkshires, where
a chance of rain or snow showers will linger through the overnight.
Behind the cold front brisk west winds at 10-20 mph persist, with
gusts 30-35 mph possible over the interior high terrain as well as
the immediate southern New England shoreline, and the Cape and
Islands. There is a chance for gusts to 40 mph Thu eve along Block
Island/Martha's Vineyard/Nantucket and possibly the outer Cape,
where the mild ocean waters will have a chance to enhance mixing.
Temps drop to the upper 20s and 30s across much of the area, except
closer to 40 along the immediate shoreline.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Big Picture...
Near-zonal flow along the Nrn tier of the USA through Saturday,
guided by a 140-160 kt flow. Shortwave moving ashore on the Pacific
NW coast Saturday morning...this moves east through the flow and
starts digging as it moves off the Rockies Sunday. The digging
trough creates a northwest flow over the Plains that draws colder
air southeast. Meanwhile, the digging trough also turns the 140-160
kt flow north up the East Coast for Monday. Flow then returns to
near-zonal, with another shortwave moving through sometime around
Wednesday.
Height contours are below normal Friday, trending above normal
Sunday and Monday, then normal Tuesday and Wednesday. This suggests
colder temperatures Friday and possibly Saturday, trending milder
Sunday-Monday, and near-normal temperatures Tuesday-Wednesday.
Mass fields are similar through Sunday, and all depict the return to
zonal Tuesday-Wednesday...just with a few differences. Confidence is
moderate...perhaps low-moderate Tuesday-Wednesday. This is due to
the timing questions inherent in a zonal flow.
Details...
Friday...Cold advection and northwest winds at 30-35 kt at 850-mb.
Main question will be how much will mix to the surface in a near-
adiabatic column. We opted for 20-30 kt gusts over land and 25-35 kt
over the ocean. This was based on a set fraction of the 850-mb wind
speed. Dry airmass otherwise, so expect a sunny day. Temps at 850-mb
will support max temps in the low to mid 40s, but mid to upper 30s
in the Central Hills and Berkshires.
Friday night... High pressure moves overhead. Winds diminish while
skies become partly cloudy. Temps should cool into the 20s. If skies
stayed clear it would be at least 5 degrees cooler. Nor
Saturday... Weak upper shortwave moves overhead and could generate
some clouds. Surface low pressure moves across Nrn New England.
Expect dry weather, but if the storm track shifts farther south
there may be a few light rain/snow showers during the day.
Temperatures will be in the upper 30s and 40s.
Saturday night... High pressure moves overhead with clear skies and
light wind. Expect radiational cooling, and with dew points 15 to 25
the forecast will use a range of low temps at 15 to 30 degrees.
Sunday...High pressure moves off to the east. Clouds will increase
during the afternoon. But overall a fair weather day with continued
cool temperatures in the upper 30s and 40s.
Sunday night-Monday...Weather system moving into the Northern Plains
will move across the Great Lakes and into Canada. This northern
route will keep Srn New England on the warm side, with increasing
south winds. The associated cold front will swing through on Monday
afternoon or evening. Winds at 850-mb are forecast to reach 50-60
kt, so expect surface winds from the SSW gusting 25 to 35 kt. There
may be an initial period of snow, mainly in Western MA and CT, but
most of the precip should be in the form of rain. Temps aloft should
support max sfc temps in the upper 40s and 50s.
Tuesday-Wednesday... High pressure builds over the region Tuesday.
Expect fair weather with temps in the upper 30s and 40s. The next
weather system moves through the Great Lakes Wednesday. Initial snow
late Tuesday night or Wednesday will change to rain on Wednesday.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
High confidence in the forecast through midnight tonight, then
moderate confidence overnight and Thu.
Through 12z: VFR becoming MVFR west to east for most terminals,
from 08Z-12Z/ 3AM-7AM, with SCT -SHRA and -SHSN developing.
Best chance for snow is over the interior. Pockets of IFR
possible in northern MA and ORH. Cape/Islands should stay VFR. W
winds becoming S at 5 to 10 knots.
Today: MVFR to IFR conditions at most terminals with SCT rain
and snow showers possible early NW MA. Cape/Islands may remain
VFR. Becoming VFR BDL/PVD/BOS during the afternoon. SW winds
gusting to 25 kts.
Tonight: SCT -SHRA during the evening with MVFR to low VFR
CIGs, becoming VFR by midnight and clearing with good
visibility. Exception is along the east slopes of the
Berkshires, with MVFR/low VFR CIGs and SCT -SHSN overnight.
KBOS TAF...Moderate Confidence. VFR, MVFR CIGs approx. 12-18Z
Thu, with SCT -SHRA and patchy fog, IFR possible. Improving
after 18Z.
KBDL TAF...Moderate Confidence. VFR, MVFR CIGs developing
around 09-10Z Thu, with MVFR or low VFR CIGs lasting thru 15-16Z
Thurs. SCT rain showers late tonight and Thu, with brief -SHSN
possible late tonight.
Outlook /Friday Night through Monday/...
Friday: VFR. Windy with gusts up to 35 kt.
Friday Night: Mainly VFR. Breezy.
Saturday: Mainly VFR, with local IFR possible. Breezy. Slight
chance SHRA, slight chance SHSN.
Saturday Night: VFR. Breezy.
Sunday: VFR.
Sunday Night: MVFR/IFR conditions possible. Breezy. SHRA
likely, chance SHSN.
Monday: Mainly MVFR, with local IFR possible. Breezy. Chance
SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight: Winds and wave heights diminish briefly. West winds 10
to 15 knots becoming south. Seas 2-4 feet.
Thursday: Gale Watch in effect starting 4 pm Thu. S-SW winds
increasing to 15-25 kts, with gusts 30-35 kts possible late in
the day. Seas building to 4 to 8 feet. Scattered showers.
Thursday Night: Gale Watch continues through this period. A cold
front sweeps across the waters during the evening, with SW winds
becoming W at 20-25 kts, gusts 30-35 kts. There is a chance for
higher gusts of 35-40 kts along the southern outer waters. Seas
peak at 5 to 9 feet. Scattered showers during the evening.
Outlook /Friday Night through Monday/...
Friday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 10 ft.
Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas. Slight chance of rain
showers.
Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Slight chance of rain showers. Local
visibility 1 to 3 nm.
Saturday Night: Winds less than 25 kt. Local rough seas.
Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Rain showers likely.
Monday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 11 ft. Rain showers likely.
&&
.TIDES/COASTAL FLOODING...
Tide heights are rising to their December monthly highs over
the weekend. The following are the astronomical heights and do
not include surge values from local wind/weather conditions.
Boston Saturday 12.1 feet 1029 AM
Sunday 12.2 feet 1120 AM
Monday 12.0 feet 1214 PM
Nantucket Saturday 4.3 feet 1129 AM
Sunday 4.4 feet 1224 PM
Monday 4.4 feet 120 PM
Providence Saturday 5.9 feet 732 AM
Sunday 5.9 feet 824 AM
Monday 5.8 feet 917 AM
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from this afternoon through Friday evening for
ANZ230>237-250-251-254>256.
&&
SYNOPSIS...WTB/NMB
NEAR TERM...WTB/Gaucher/NMB
SHORT TERM...NMB
LONG TERM...WTB
AVIATION...WTB/Gaucher/NMB
MARINE...WTB/NMB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 1, 4:33 PM EST, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 PM EST Wed Dec 1 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-022145- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 433 PM EST Wed Dec 1 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-022145- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 PM EST Wed Dec 1 2021 ...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 2:46 AM EST | Gale Warning | BOX | 28 hr | |
| Dec 2, 5:06 AM EST | Winter Weather Advisory | BOX | Franklin, Hampshire, Middlesex, Worcester | 3 hr |
Nearby
Small Craft Advisories in Massachusetts, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.